Sirolimus-Induced Rash in a Kidney Transplant Patient

  • Zachary Bruss Department of Internal Medicine, University of New Mexico Health Sciences Center, Albuquerque, NM, USA
  • Shanza Farook Department of Internal Medicine, Shifa International Hospital, Islamabad, Pakistan
  • Sana Shah Aga Khan University, Karachi, Pakistan
  • Abu Baker Sheikh Department of Internal Medicine, Division of Hospital Medicine, University of New Mexico Health Sciences Center, Albuquerque, NM, USA

Keywords

Maculopapular rash, renal transplant

Abstract

Sirolimus is an inhibitor of the mammalian target of rapamycin, which is used in kidney transplant immunosuppression. The clinical spectrum of cutaneous adverse events associated with sirolimus use varies, with maculopapular rash being an uncommon side effect very rarely reported in the literature. We present the case of a 78-year-old male renal transplant recipient who developed a diffuse maculopapular pruritic rash after starting sirolimus. This case report demonstrates that maculopapular rash is an uncommon sirolimus-related side effect that must be identified promptly so the medication can be discontinued and rash progression prevented.

VIEW THE ENTIRE ARTICLE

References

  • Kunzle N, Venetz JP, Pascual M, Panizzon RG, Laffitte E. Sirolimus-induced acneiform eruption. Dermatology 2005;211(4):366–369. doi:10.1159/000088511
  • Kaplan B, Qazi Y, Wellen JR. Strategies for the management of adverse events associated with mTOR inhibitors. Transplant Rev (Orlando) 2014;28(3):126–133. doi:10.1016/j.trre.2014.03.002
  • Kniepeiss D, Iberer F, Grasser B, Schaffellner S, Tscheliessnigg KH. Sirolimus and mycophenolate mofetil after liver transplantation. Transpl Int 2003;16(7):504–509. doi:10.1007/s00147-003-0579-1
  • Shitrit D, Rahamimov R, Gidon S, Bakal I, Bargil-Shitrit A, Milton S, et al. Use of sirolimus and low-dose calcineurin inhibitor in lung transplant recipients with renal impairment: results of a controlled pilot study. Kidney Int 2005;67(4):1471–1475. doi:10.1111/j.1523-1755.2005.00224.x
  • Mahé E, Morelon E, Lechaton S, Sang KH, Mansouri R, Ducasse MF, et al. Cutaneous adverse events in renal transplant recipients receiving sirolimus-based therapy. Transplantation 2005;79(4):476–482. doi:10.1097/01.tp.0000151630.25127.3a
  • Vasquez EM. Sirolimus: a new agent for prevention of renal allograft rejection. Am J Health Syst Pharm 2000;57(5):437–451. doi:10.1093/ajhp/57.5.437
  • Cheng JY, Cohen PR. Sirolimus-associated pruritus: case report and review. Cureus 2017 Jun 27;9(6):e1398. doi:10.7759/cureus.1398
  • Tracey C, Hawley C, Griffin AD, Strutton G, Lynch S. Generalized, pruritic, ulcerating maculopapular rash necessitating cessation of sirolimus in a liver transplantation patient. Liver Transpl 2005;11(8):987–989. doi:10.1002/lt.20499
  • Gomez-Fernandez C, Garden BC, Wu S, Feldman DR, Lacouture ME. The risk of skin rash and stomatitis with the mammalian target of rapamycin inhibitor temsirolimus: a systematic review of the literature and meta-analysis. Eur J Cancer 2012;48(3):340–346. doi:10.1016/j.ejca.2011.11.028
  • Lynch TJ Jr, Kim ES, Eaby B, Garey J, West DP, Lacouture ME. Epidermal growth factor receptor inhibitor-associated cutaneous toxicities: an evolving paradigm in clinical management. Oncologist 2007;12(5):610–621. doi:10.1634/theoncologist.12-5-610
  • Kim S, Wong P, Coulombe PA. A keratin cytoskeletal protein regulates protein synthesis and epithelial cell growth. Nature 2006;441(7091):362–365. doi:10.1038/nature04659
  • Published: 2022-09-22

    Issue: 2022: Vol 9 No 9 (view)

    Section: Articles

    How to cite:
    1.
    Bruss Z, Farook S, Shah S, Baker Sheikh A. Sirolimus-Induced Rash in a Kidney Transplant Patient. EJCRIM 2022;9 doi:10.12890/2022_003565.